Mirtazapine. Anyone had experience of this?

Hi. At docs this morning to get some sleep meds since I've been wonderfully wide awake until the early hours for the past few weeks. She was happy to prescribe Zopiclone as she knows I take it responsibly (last pack lasted two years!) but suggested Mirtazapine, an anti dep, instead. She sung its praises about helping with sleep and also giving more energy - soo need that. Have just looked online and the big side effect appears to be weight gain - soo do not need that!

Anyone had experience of this med they can share with me? Thanks.

19 Replies

oldestnewest
  • Ps. I take Erfa with a little Eltroxin (or whatever they are dispensing instead of that now).

  • I take mirtazapine & it defo works for a unbroken sleep which helps u deal with next day better x

  • Thanks Cezza. That sounds good. What dose do you take and did you gain weight?

  • Hi

    I have taken mirtazapinein the past yes it does help with sleep but left me groggy in morning start on half does and wokeup.Big down side is weight gain which I hated so stopped taking it.

    Pie do

  • Sorry should say dose iPad skills not good!

  • Thanks. The weight gain worries me as well as losing the next day. At the moment I don't feel much more tired than usual although sleeping much less, only went to docs cos wanted to sort it out rather than wait until it's a real problem. I worry that the Mirtazapine will be a bit heavy handed for what I need but doc knows I have had cfs issues for a long while ( or nresolved thyroid issues!) and I think this is her latest idea for dealing with that at he same time.

    IPad has a mind of it's own - interesting the only word it doesn't spell for me on its own is ipad!

  • I've got unresolved thyroid issues very under active & am using mirtazapine to get through the days really does leave me abit groggy in the morning but if u take it about 9pm I find its not too bad & also I haven't put any weight on with it hope this helps & good luck x

  • Thanks again. I think I'm going to wait until the weekend to try it as I need to be awake the next two days. So pleased that it doesn't always lead to weight gain!

  • Had horrible dreams which actually broke my sleep x

  • I found it to be too sedating. It says that the sedating affects through the day should wear off after taking it for a few weeks but this did not happen with me. I now take a small dose of amitriptyline 10 mgs and although this still leaves me groggy it is not as bad as Mirtizapine.

  • Thanks. I had the same effect initially with Amitryptyline which did wear off but after a few months I started getting really bad headaches and had to stop taking it.

    I actually slept last night without taking anything - the threat of the unopened packet must have been enough for my body!

  • Like all antidepressants it has a host of side effects that I would not tolerate if I was not depressed, although not as bad as some in that respect, but I simply could not function... I was sleeping 11pm to 1pm next day with it, an dopey for hours after that too!

    I didn't have TIME to be depressed!

  • Thanks - am beginning to regret being carried along by docs enthusiasm!

  • I take the maximym doseage of Mirtazapine to help me sleep and don't feel groggy the next day I do however sometimes have broken nights sleep. It was prescribed by the consultant after I had a stroke and I take blood thinners which is why the dose is the maximum.

  • Mirtazapine has its uses especially in tiny doses, which are less likely to cause weight gain. Maybe you should just try it. It's non-addictive so you can stop whenever you like or just take it from time to time. (It's not an antidepressant but very useful in restoring normal sleep patterns) I think you can start as low as 50mg. Everybody is different - some swear by it and have had no weight gain and others hate it.

    Good luck!

  • Thanks. Will try it and see. x

  • Well, it IS an antidepressant, that's what it is licensed for, not for insomnia , OK - lots of drugs are prescribed off licence, but it's a strange first choice and a bit of overkill - I have personal experience of being prescribed a TINY dose of a tricyclic antidepressant (Imiprimine) for a completely NON-depressive use Urological , it was fairly disastrous, because of the side effects all ADs have!

    No they are non-addictive (although withdrawal from some ADs can be SEVERE, Mirtazipine was not SO problematic in this respect, however "discontinuation effects" are well known, but you are forgetting the psychological dependence they can have.

    Similarly I suppose Methadone would reduce the pain of a headache, but you wouldn't get many Doctors prescribing it for that situation!

    Mind altering drugs have their use, there are times I have had to depend very strongly on them, and in the right place, they are life-savers, but they are not wisely used as a first choice "cover-all" (and we know *some* GPs dole them out like Smarties instead of treating Thyroid issues) and as someone who has had both positive and negative results from a whole host of anti-depressants, I wouldn't recommend anyone rush into them when there is a mountain of other drugs that have much less troublesome issues before that.

    What about sedating anti-histamines for example?

  • My husband has been on this for four months now, and I will sing its praises. He is almost back to normal now.

  • Wow didn't mean to start a war! I work in the addiction/recovery medicine field in Australia and mirtazapine certainly isn't handed out 'like smarties' over here. It also isn't front line AD therapy though can be prescribed as an adjunct.

    It also isn't normally prescribed by most GPs maybe the scene's different in the UK.

    Every medicine has side effects many worse than their benefits. Antihistamines dope me up so badly I can't function the next day.

    Every Body is different

    At least we're informed consumers and debate is great stuff

    Best wishes all

You may also like...